IVIG reaction, allergy?
AnonymousAugust 4, 2012 at 12:49 pm
Hi everyone, I haven’t had IVIG for at least 2-3 yrs because it didn’t seem to help much–Ive had CIDP now for 14 yrs, and because of increasing severity of reactions such as the horrible headache, body aches, nausea and vomiting. But because I’m worsening and have tried a lot of other treatments that didn’t help, I went in on Monday to start a 5 day loading dose, by Tuesday am I had nausea and the beginnings of a headache, yet they told me we”ll give MORE pre meds, come in for the next dose, so I went. By 3am Wed I had an AWFUL pulsating unrelenting headache which no pain reliever touched, was vomiting and could hardly move. I of course at that point, refused any more IVIG. My premeds consisted of Tylenol, Benadryl, hydrocortisone, and pepcid.
Anyone else have this type of reaction? It’s Saturday am, and I still don’t feel 100%., but am TONS better. Anyone have success getting IVIG after having a bad reaction?
August 4, 2012 at 1:06 pm
yes, we get that reaction all of the time. We don’t even bother w/premeds because they don’t help. Used to use Zofran for nausea, but felt it increased headache? A member named Gabrielle used solumedrol after treatment. Some chemo patients follow up w/ methotrexate to help w/reactions. Not to throw a wrench in things, just an idea, have you been tested for Charcot Marie tooth? Do the other treatments you were using work? CMT shows the same way on a ncv/emg. It is a slower rate of debilitation and somewhat mimics cidp in weakness. What other meds did you take? CMT can be confirmed through a specialized blood test through Athena labs, it takes a while to get back. Keep us posted.
August 4, 2012 at 1:37 pm
What was your flow rate? Sometime it will help to slow your infusion down. I met a parent who has a child with immune deficiency. Her son get IVIG once a month & his infusion is run over a 24 hour period because of his reactions. Once they slowed it way down he responds much better. I’m not saying you will need a 24 hour infusion – but slowing it down may help some.
Also, did you drink a lot of water? Staying hydrated helps tremendously.
August 8, 2012 at 3:13 am
I Have had aseptic meningitis from IVIG two times- ahh.. it is always rate related.. first time in the hospital we didn’t know id have that reaction.. the other two times it was from trying to increase the rate since I have to go soooo slow (and one of those times i didn’t drink enough water during the infusion, since i fell asleep)!.. I also get a blistery rash on my palms and eczema like rash on my legs about 5 days after the infusion .. this is also a little rate dependent, but not as much as the headaches/neck pain feve/meningitis symptoms! BUT it helps, I can keep on trying to keep up with my life , so I’ll take it!! Good luck!!
AnonymousJanuary 28, 2013 at 12:40 pm
I get those every time. We’ve found to lessen the chance of the severe migraines (called asceptic meningitis), I’m administered the IVIg at a slow infusion rate (start at 40, with a 200 max), Tylenol and Benadryl as a premed, lots of water for hydration and then I can take Butorphanol spray or some T4’s coupled with Phenergan afterwards if a migraine starts.
January 28, 2013 at 3:54 pm
I have twice had “big” reactions to IVIG. Once rushed to ICU and once kept overnight. I was referred to an Allergist. He said it was not a big deal and this is what he prescribed: Flow rate not to exceed 50 ml per hour. Pre-medicate two hours in advance with 20 mg loratridine, 150 mg zantac, 10 mg singulair and at time of infusion start with IV hydracortisone. So far no side effects at all.
January 30, 2013 at 6:38 am
I’ve fought this crummy disease since ’96 and certainly understand your frustration with IVIG. Have you tried plasma exchange? Its more invasive, but works for some patients as well or better than IVIG ( multiple attempts with IVIG did not work for me) with few or no side effects. I have been doing a three liter PE with 1000 mg of solumedrol IV after the exchange and have managed to keep symptoms pretty stable. Years of 16 ga needle punctures took toll on veins( major scar tissue) so I had two vortex ports implanted in November and exchanges are pretty simple now. I do an exchange every three weeks now and am able to remain very active.
Hope you can conquer the side effects and keep the upper hand on the disease.
You must be logged in to reply to this topic.